Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 274, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Sep 16, 2017, 5:07 PM CDT for Carson County, Gray County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 16, 2017, 5:07 PM CDT (22:07 UTC)
- Expired
- Sep 16, 2017, 5:45 PM CDT
- In force
- 38 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Carson County, TX, Gray County, TX
The radar
The Amarillo radar (KAMA), 60 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.1 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 380 J/kg
- Mixed-layer CIN
- -192 J/kg
- Mixed-layer LCL
- 2378 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 3:34 PM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, Sep 16, 3:34 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 334 PM CDT Sat Sep 16 2017 .DISCUSSION... Lingering showers continue across the southeastern Texas Panhandle this afternoon as last night's shortwave continues to move off to the northeast. We expect to see further development of storms across the western Texas Panhandle this evening with the approach of another shortwave which is currently over southeastern New Mexico. In fact storms have already developed just west of Clovis, NM. These storms are expected to move into the Panhandles this evening, but there is some question as to how far they will move north once in the area as we have an outflow boundary stretched across the central zones. Instability will start out pretty limited of around 1500 J/kg mainly across the eastern zones, but this is expected to change as the cold front pushes through tonight. Overnight instability will be around 2000 J/kg but the question will be if the shortwave is still in a favorable location for lift. Given the weakly sheared environment, pulse convection is the anticipated storm type. Southwest flow aloft is expected to continue through Sunday. This will allow additional shortwaves to move across the Panhandles. Our precip chances will persist through Sunday area wide. There is some potential for strong to possibly severe storms as we will have much better shear compared to previous days. Monday will be a transitional day as the upper flow becomes more zonal. with that being said there will still be a chance for storms mainly across the eastern zones Monday night. Tuesday through Thursday will start a dry period as an upper low moves southwards across the Pacific Northwest towards the Four Corners Region. In fact, the downsloping winds could result in well above average (near record) high temperatures on Tuesday. This will also help to push our afternoon relative humidities below 20 percent. This could usher back a short duration return of elevated fire weather conditions. As we approach the end of next week, we continue to see a change in the upper pattern which could result in much wetter conditions. && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 61 85 60 90 65 / 40 30 30 10 20 Beaver OK 62 82 60 96 67 / 20 40 40 10 10 Boise City OK 53 76 56 90 59 / 5 20 30 10 10 Borger TX 65 88 63 94 68 / 30 30 20 10 20 Boys Ranch TX 59 87 60 92 63 / 30 30 30 10 10 Canyon TX 60 86 59 88 62 / 40 40 30 10 20 Clarendon TX 63 87 61 93 65 / 40 30 30 10 20 Dalhart TX 53 82 58 89 58 / 10 30 30 10 10 Guymon OK 56 80 59 94 64 / 10 30 30 10 10 Hereford TX 59 86 59 86 61 / 30 40 30 10 20 Lipscomb TX 64 84 63 96 68 / 30 40 40 10 20 Pampa TX 64 85 63 93 67 / 40 30 20 10 20 Shamrock TX 65 89 63 92 67 / 40 30 20 10 20 Wellington TX 65 90 64 95 68 / 40 30 20 10 20 && 2/14
Hazardous weather outlook, Sep 16, 3:22 PM CDT, 1 hour 45 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 322 PM CDT Sat Sep 16 2017 OKZ001>003-TXZ001>020-171000- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 322 PM CDT Sat Sep 16 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms will be possible this afternoon and tonight most of the Texas and eastern Oklahoma Panhandles. Some storms will have the potential to become strong, with gusty winds and brief heavy rain the primary hazards. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms will be possible Sunday and Monday night then again on Friday across parts of the Panhandles. At this time, the threat for organized severe weather appears to be low. Elevated fire weather may be possible for the Oklahoma and northwestern Texas Panhandle Tuesday afternoon due to low relative humidities and strong winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Sep 16, 5:05 PM CDT, 2 minutes before
Special Weather Statement National Weather Service Amarillo TX 505 PM CDT SAT SEP 16 2017 TXZ013-014-018-019-162230- Gray TX-Donley TX-Carson TX-Armstrong TX- 505 PM CDT SAT SEP 16 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ARMSTRONG... SOUTHEASTERN CARSON...SOUTHWESTERN GRAY AND NORTHWESTERN DONLEY COUNTIES UNTIL 530 PM CDT... At 505 PM CDT, Doppler radar was tracking a strong thunderstorm near Groom, or 14 miles northeast of Claude, moving northeast at 10 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Groom. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3511 10118 3527 10128 3542 10101 3517 10088 TIME...MOT...LOC 2205Z 245DEG 10KT 3523 10115 DGW
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 8:24 PM CDT | Special Weather Statement | AMA | Carson | 51 min |
| Sep 15, 9:14 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson, Donley, Gray | 50 min |
| Sep 15, 9:18 PM CDT | Special Weather Statement | AMA | Deaf Smith | 42 min |
| Sep 16, 2:17 AM CDT | Special Weather Statement | AMA | Hemphill | 43 min |
| Sep 16, 5:05 PM CDT | Special Weather Statement | AMA | Gray | 25 min |
| Sep 16, 5:22 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Donley, Gray | 51 min |
| Sep 16, 5:43 PM CDT | Severe Thunderstorm Warning | AMA | Gray, Hemphill, Roberts | 23 min |
| Sep 16, 5:46 PM CDT | Special Weather Statement | AMA | Donley | 29 min |
| Sep 16, 6:01 PM CDT | Special Weather Statement | AMA | Gray | 29 min |
| Sep 16, 6:17 PM CDT | Special Weather Statement | AMA | Collingsworth | 28 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.